Hail, Smith
- When
- June 12, 10:27 PM CST
- Where
- Smith County, 7 mi NE of Harlan
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 39.672, -98.677
m. CDT on this late Sunday night/very early Monday morning, a small complex of severe thunderstorms charged northeastward out of southwest Kansas and across portions of this North Central Kansas area, resulting in reports of hail up to golf ball size and wind gusts to around 70 MPH.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Mainly between 10:30 p.m and 12:30 a.m. CDT on this late Sunday night/very early Monday morning, a small complex of severe thunderstorms charged northeastward out of southwest Kansas and across portions of this North Central Kansas area, resulting in reports of hail up to golf ball size and wind gusts to around 70 MPH. The brunt of severe weather occurred in Smith County, with the town of Lebanon suffering some structural and tree damage due to estimated wind gusts near 70 MPH. Hail ranging in size from quarters to golf balls was also reported in eastern portions of the county, south of Bellaire and in Lebanon. Estimated wind gusts near 60 MPH were also reported in Jewell County near Esbon and in Mankato.
Upper level flow across the region was southwesterly on the late evening of the 12th, with broad ridging extending north roughly along the Missouri River, while a stronger trough was working inland through the Pacific Northwest. At the surface, low pressure was in place over eastern Colorado, with an eastward extending warm front across central portions of Kansas during the afternoon-early evening hours. With time through the evening, this front drifted into northern Kansas, remaining there through the overnight hours. A shortwave disturbance embedded in the southwesterly upper level flow drove the development of late afternoon thunderstorms over southwestern Kansas, moving northeast through the evening hours. Sustained by healthy warm air advection and convergence along the nose of a 40-50kt low-level jet, this complex of storms first entered North Central Kansas into Rooks County around 10:30 p.m. CDT. This activity had no shortage of instability, with most-unstable CAPE values exceeding 4000 J/kg, but deep layer shear was lacking, with 0-6km values around 25-30 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 12, 7:08 PM CST, 3 hours 19 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
808 PM CDT Sun Jun 12 2022
.UPDATE...
Issued at 805 PM CDT Sun Jun 12 2022
Updated the forecast to expire this evening's heat advisory. Also
pushed back the possible arrival time for thunderstorms tonight
by a few hours based on current radar trends.
&&
.DISCUSSION...(This evening through Sunday)
Issued at 312 PM CDT Sun Jun 12 2022
Biggest forecast challenges include severe weather chances tonight
and again Tuesday night, and heat today and Monday, returning
strong again late work week into next weekend.
Tonight:
Strong/severe thunderstorms are possible with large hail and
damaging winds the main threats.
Water vapor loop on satellite reveals a considerable amount of
moisture heading into the plains of eastern Colorado and will help
with the initialization of storms near the lee trough as heights
fall in response to a shortwave trough being kicked out into the
Plains. Model guidance is in strong agreement that scattered
afternoon thunderstorms will develop from northeast Colorado and
eastern Wyoming. These storms will build and move eastward toward
central Nebraska during the evening. Supercells are expected,
capable of producing large hail and damaging winds. Stalled front
just south of the CWA that was pushed south by overnight and morning
convection was in central Kansas this morning and will slowly trek
northward as a warm front today and into tonight and could be a
focus for elevated convection tonight along the associated 850 mb
warm front, providing an 850 mb theta-e axis, supported by models,
that will be a corridor for storm maintenance from storms moving in
from the west. MUCAPE will be high, well above 4000 J/kg tonight
with a modest 0-6 km deep layer shear up to 25-30 KTS. Shear will
not be all that strong, but with MUCAPE this high, I suspect severe
potential.
Monday:
A large-scale upper trough initially over the western CONUS will
move slowly eastward across the Intermountain West on Monday,
eventually reaching the northern/central Rockies and adjacent High
Plains by late Monday night. Oppressive heat continues to expand
north into the Plains. Breezy south winds well ahead of an
approaching cold front and dry conditions will help keep mention of
the near critical fire weather conditions in the Hazardous Weather
Outlook.
At the surface, a lee low should form over the High Plains by Monday
evening. Rich low-level moisture should return northward across much
of the Plains along/east of a front extending between the two
surface lows. Most locations should remain primarily dry for our
area for both Monday and Monday night as the aforementioned cold
front which will help provide focus of convection should remain far
enough west and northwest to keep us dry here. However, multiple
models indicate some convection possibly developing from a vort max
that may develop over the southwestern CWA for Monday evening.
Although synoptic models indicate that 700 mb temps will be above 14
or 15 Celsius, there may be enough energy to help break the cap
locally and long enough to allow some isolated convection to
develop.
Tuesday:
An upper trough/low over the northern Rockies/Plains and adjacent
parts of Canada should move slowly eastward on Tuesday. The
associated cold front will likely stall out somewhere over the CWA
or nearby by Tuesday night. Most guidance suggests that a
substantial cap will be in place ahead of the front during the day,
which should inhibit thunderstorm development along the front
Tuesday afternoon. 700 mb temps are forecast to be quite warm,
indicating a strong lid during the afternoon. Temperatures will
begin to moderate behind the cold front. However, ahead of the front
where most if not all of our CWA will likely reside during the day
on Tuesday, the heat and humidity will be quite notable, as cooler
highs in the 70s will be kept to western Nebraska, well behind the
cold front.
Thunderstorm development appears more likely Tuesday evening and
night. This convection will likely occur near and ahead of the cold
front with an evolving orientation that may have more of an east
northeast to west southwest orientation as it stalls. There will be
enough elevated instability and decent deep layer shear for an
isolated severe threat with any thunderstorms that can form in this
corridor near and ahead of the boundary, probably stalled or
stalling by Tuesday night, with the storm generated cold pool being
the main push behind any movement to the south or southeast for
Tuesday night. Depending on the strength of the cold pools, the
boundary may even push slightly back to the north overnight Tuesday
night.
Wednesday:
An ejecting western trough from the larger mean synoptic trough in
the west should reach the High Plains for Wednesday and may help
induce convection along any leftover outflow boundaries or surface
boundary in the Wednesday/Wednesday night time frame. Although
likely the coolest day of the week, temps will not be chilly by any
means with forecast highs in the mid 80s to around 90. Temperatures
may be a bit of a tough call depending on where the aforementioned
surface boundary or boundaries actually end up and may depend
somewhat on sky cover.
Thursday - Sunday:
The upper pattern will transition to an amplified West Coast
trough/Plains ridge.
The change in pattern will shift the emphasis for the most
anomalously hot weather from the eastern and southeastern United
States to our region in the central and northern Plains heading into
Friday and through the weekend.
High temperatures on Sunday could get close to daily records for our
area as high temperatures will likely break into the triple digits
again for Sunday highs next weekend.
&&
.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday)
Issued at 653 PM CDT Sun Jun 12 2022
The primary forecast concern will center around the chance for a
few strong to severe thunderstorms in the possibly vicinity later
tonight. We should be dry at our TAF sites through at least 11 PM,
but thunderstorms could either move in or develop in the area
mainly between 11 PM and 3 AM tonight. Will also have to watch out
for the possibility of a low stratus deck or patchy haze in the
hours just before and around sunrise, but at this time will just
call for scattered low clouds. Finally, we expect a gusty south
southwest wind to develop by late morning/early afternoon on
Monday.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory from 1 PM to 8 PM CDT Monday for NEZ039>041-
046>049-060>064-072>077-082>087.
KS...Heat Advisory from 1 PM to 8 PM CDT Monday for KSZ005>007-
017>019.
&&
UPDATE...Wesely
DISCUSSION...Heinlein
AVIATION...WeselyHazardous Weather Outlook National Weather Service Hastings NE 803 PM CDT Sun Jun 12 2022 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 140115- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 803 PM CDT Sun Jun 12 2022 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Scattered strong to severe thunderstorms are expected tonight mainly between 11 PM and 5 AM. The main threats will be hail to around the size of ping pong balls and wind gusts to around 70 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday will be the hottest day of the season so far with triple digits expected across South Central Nebraska and North Central Kansas. The heat index may reach 109 degrees in some locations. A Heat Advisory has been issued for Monday afternoon from 1 PM to 8 PM. Some thunderstorms are possible Monday evening, especially south of Highway 6 and west of Highway 281, mainly south and west of the Tri-Cities. If storms develop, isolated strong to severe storms are not out of the question. Tuesday night potentially brings another shot at thunderstorms as a cold front moves into the area. Strong to severe storms are possible, with large hail and damaging wind being the primary threats. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any hail or damaging winds. && More information may be obtained at the following web page: https://www.weather.gov/hastings Wesely
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1104 PM CDT SUN JUN 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 PM TSTM WND GST 8 SSE GLADE 39.57N 99.27W
06/12/2022 M55 MPH PHILLIPS KS MESONET
&&The Grand Island radar (KUEX), 75 km away, was scanning. The volume nearest the first event began at 04:27 UTC.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
Wind gusts estimated to be near 70 MPH resulted in downed tree limbs in Lebanon, some of which were up to eight inches in diameter. Minor roof damage occurred at a local business, and a livestock shed was damaged at a farm located four miles southeast of town.
Wind gusts were estimated to be near 60 MPH.
Wind gusts were estimated to be near 60 MPH. One power pole caught on fire due to arcing power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032935, 1032936, 1032937, 1032938, 1032944, 1032939.